Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Omaha, NE

May 29, 20184 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2018, 2:20 PM CDT for 4 counties in Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 2:20 PM CDT (19:20 UTC)
Expired
May 29, 2018, 2:45 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, NE, Douglas County, NE, Saunders County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 9 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:20 PM CDTTSTM WND GST 605 Miles Nw Leshara, NEESTIMATED 50-60MPH WIND GUSTS WITH NICKLE SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS53 KOAX 291920
SVROAX
NEC053-055-155-177-291945-
/O.NEW.KOAX.SV.W.0049.180529T1920Z-180529T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
220 PM CDT TUE MAY 29 2018

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Washington County in east central Nebraska...
  Southeastern Dodge County in east central Nebraska...
  Northwestern Douglas County in east central Nebraska...
  Northeastern Saunders County in east central Nebraska...

* Until 245 PM CDT.

* At 219 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Valley, or 22 miles west of Omaha, moving north at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fremont, Valley, Arlington, Nickerson, Inglewood and Leshara. 

This includes the following highways...
 Highway 275 in Nebraska between mile markers 153 and 157.
 Highway 30 in Nebraska between mile markers 426 and 432.
 Highway 77 in Nebraska between mile markers 104 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4127 9638 4127 9651 4158 9653 4159 9629
TIME...MOT...LOC 1919Z 184DEG 32KT 4134 9643 

HAIL...0.75IN
WIND...60MPH
 
$$

BLB
1 follow-up statement
014 
WWUS53 KOAX 291930
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
230 PM CDT TUE MAY 29 2018

NEC055-155-291939-
/O.CAN.KOAX.SV.W.0049.000000T0000Z-180529T1945Z/
Douglas NE-Saunders NE-
230 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DOUGLAS AND
NORTHEASTERN SAUNDERS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4143 9634 4140 9634 4139 9648 4141 9652
      4158 9653 4159 9629
TIME...MOT...LOC 1929Z 182DEG 33KT 4144 9644 

$$

NEC053-177-291945-
/O.CON.KOAX.SV.W.0049.000000T0000Z-180529T1945Z/
Washington NE-Dodge NE-
230 PM CDT TUE MAY 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHWESTERN WASHINGTON AND SOUTHEASTERN DODGE COUNTIES...

At 229 PM CDT, a severe thunderstorm was located near Fremont, or 25
miles northwest of Omaha, moving north at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters. At 220 PM 60 mph winds and nickel 
         size hail were reported with this storm 5 miles northwest 
         of Leshara.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fremont, Arlington, Nickerson and Inglewood. 

This includes the following highways...
 Highway 275 in Nebraska between mile markers 153 and 156.
 Highway 30 in Nebraska between mile markers 426 and 432.
 Highway 77 in Nebraska between mile markers 112 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 9634 4140 9634 4139 9648 4141 9652
      4158 9653 4159 9629
TIME...MOT...LOC 1929Z 182DEG 33KT 4144 9644 

HAIL...0.88IN
WIND...60MPH
 
$$

BLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:02 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 29, 1:02 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
102 PM CDT Tue May 29 2018

.UPDATE...
Issued at 1253 PM CDT Tue May 29 2018

Morning update included scattered thunderstorm development where
instability was increasing this afternoon and the surface analysis
revealed a convergence area along the Missouri River and into
western Iowa. Additional thunderstorms likely with increased mid
and upper level forcing with moist/steep lapse rate environment
farther west.

&&

.SHORT TERM...(Today through Thursday)
Issued at 320 AM CDT Tue May 29 2018

An upper-low which has remained quasi-stationary over the Great
Basin into central Rockies has recently become elongated and is
in the process of transitioning into an open wave. That process
will be hastened by a vigorous vorticity maximum within the base
of the parent system over the Four Corners will eject northeast
into the central Plains later today into tonight. In the low
levels, synoptic boundaries have been masked by convective outflow
with surface observations indicating a coherent outflow boundary
stretching from southeast SD through eastern NE into eastern KS as
of 06z.

Latest model guidance is suggestive that a subtle, precursor
impulse is lifting northeast into the mid MO Valley this morning,
which in conjunction with the convective outflow boundary is
supporting the recent uptick in convection across eastern NE as of
08z. We remain uncertain as to how long these storms could linger
this morning with some model data suggesting perhaps into early
afternoon. The duration and coverage of this early-day convection
will have implications on the degree of afternoon air mass
destabilization, as well as daytime highs.

A secondary, more robust round of thunderstorms is forecast to
develop later this afternoon into evening over central parts of
NE/KS with upscale growth into an east-southeast-moving MCS which
would impact our area late this afternoon into this evening. It
currently appears that the greatest severe weather threat will
exist along and south of I-80 where greater instability is
forecast to reside. Damaging outflow winds appear to be the
primary concern, though some hail is also possible.

On Wednesday, we could see some lingering convection across the
northern and eastern part of our area in conjunction with the
passage of the mid-level trough. Highs will be in the mid to
upper 80s.

On Thursday, mid-level heights will once again build over the
north-central U.S. in advance of the next trough moving onto the
Pacific Coast. This will translate to afternoon temperatures
returning to the lower to mid 90s.

.LONG TERM...(Thursday night through Monday)
Issued at 320 AM CDT Tue May 29 2018

On Friday into Friday night, a strong short-wave trough and
associated cold front will traverse the northern and central
Plains, supporting a chance of thunderstorms and potentially some
severe weather. We will see slightly cooler temperatures this
weekend with warmer readings again by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday morning)
Issued at 102 PM CDT Tue May 29 2018

Showers and thunderstorms expected periodically this afternoon and
tonight. Kept conditions VFR outside of thunderstorms and
mentioned gusty winds...otherwise southeast through southwest
winds 5 to 15kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Zapotocny
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 29, 1:39 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
139 PM CDT Tue May 29 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
139 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A few waves of thunderstorms are expected to develop this
afternoon and continue tonight. Some of these storms may become
strong to severe with large hail, damaging winds, heavy rain,
lightning, and an isolated tornado.

Heating this afternoon combined with a surface boundary in eastern
Nebraska and western Iowa has been enough to promote thunderstorm
development early and mid afternoon. These thunderstorms may
produce marginally severe hail and gusty winds or a
funnel/isolated tornado.

Later this afternoon and this evening, an upper level weather
disturbance in southwest Nebraska that travels northeast is
expected to provide additional support for another round of
thunderstorms.

Much of the area outlook area has the risk for severe weather with
any of the stronger storms that develop. A slightly greater risk
for severe weather later this afternoon and evening will be along
and south of I-80 where damaging outflow winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for potential severe weather will be Friday
evening as a strong storm system moves across the northern and
central Plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and this evening.

Zapotocny

In the hours before

Special weather statement, May 29, 1:47 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018

NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.

LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
      4102 9635 4102 9645 4121 9643 4122 9636
      4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635

BLB
Local storm report, May 29, 2:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     5 NE MEMPHIS            41.15N 96.36W
05/29/2018                   SAUNDERS           NE   TRAINED SPOTTER

            TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
            DIAMETER.

&&

BLB
Special weather statement, May 29, 2:17 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
217 PM CDT TUE MAY 29 2018

IAZ069-079-080-291945-
Pottawattamie IA-Mills IA-Montgomery IA-
217 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245
PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Emerson, or 29 miles southwest of Atlantic, moving
north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area.

LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522
TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:33 AM CDTSpecial Weather StatementOAXNemaha12 min
May 29, 2:46 AM CDTSpecial Weather StatementOAXCass, Douglas, Johnson, Nemaha, Otoe, Richardson and 2 more29 min
May 29, 2:55 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson35 min
May 29, 3:16 AM CDTSpecial Weather StatementOAXNemaha, Otoe, Richardson44 min
May 29, 1:47 PM CDTSpecial Weather StatementOAXSarpy28 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders29 min
May 29, 2:45 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington17 min
May 29, 3:18 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe27 min
May 29, 4:18 PM CDTSevere Thunderstorm WarningOAXNemaha, Otoe42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.